Kansas, 2018

Hail in Kansas, April 29, 2018

April 29, 2018 · NWS DDC · 5 events in 3 counties and zones

Ridging aloft transitioned eastward across the Central Plains giving way to an increasingly diffluent southwest flow aloft across the Western High Plains. Meanwhile, a prevailing southerly flow at the surface increased low level moisture across central and much of western Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Ridging aloft transitioned eastward across the Central Plains giving way to an increasingly diffluent southwest flow aloft across the Western High Plains. Meanwhile, a prevailing southerly flow at the surface increased low level moisture across central and much of western Kansas. This increased instability with SBCAPE values pushing upward of 1000 J/kg ahead of a strengthening lee side trough in extreme eastern Colorado contributed to an unstable atmosphere. As steep low/mid level lapse rates developed by mid to late afternoon, a few isolated thunderstorms developed off a sharpening dryline near the Colorado border as H5 vort maxima lifted out of the Southern Rockies into the high plains. Weak flow aloft and marginal shear hindered severe potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 29, 4:30 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 29, 4:30 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Sun Apr 29 2018

...Updated Fire Weather...

.SYNOPSIS...
Issued at 1202 PM CDT Sun Apr 29 2018

A longwave trough over the western United States will gradually
shift eastward through Wednesday and then weaken over the plains
Thursday along with a weak frontal passage late Thursday. Low
level moisture, having been suppressed into the tropics by a
previous cold front, will gradually return to the plains region,
with higher dewpoints and convective available potential energy
available ahead of a dry line each day, and thus the severe
weather potential increasing and shifting eastward each day
through Wednesday.

&&

.SHORT TERM...(This evening through Monday)
Issued at 1202 PM CDT Sun Apr 29 2018

Marginal low level moisture, steep lapse rates and daytime,
elevated heating on the higher terrain may lead to isolated
t-storm development between 19 and 00z near the Colorado state
line. These storms would be capable of hail as large as quarter
size and wind gusts in excess of 60 mph given the high cloud
bases. Any severe storms will likely stay west of a line from
Liberal to Garden City to Wakeeney given the drop off in surface
based CAPE as you head east. And we are currently not expecting
any storms to form into an organized line so that locally high
winds instead of the widespread variety can be expected with
storms that do form. The loss of daytime heating given the
marginal CAPE that is driven mainly by heating will also
discourage storms from persisting too long into the evening as
they head northeast. Temperatures tonight will be held up by
winds, with mainly 50s for lows.The dryline and thunderstorm
chances will be slightly father east Monday and a weak upper level
disturbance embedded in the mid level flow may help increase low
level convergence and promote thunderstorm development. With
slightly better moisture, thunderstorms would have a better chance
of being severe with large hail and damaging winds. Placement of
any thunderstorms is uncertain for Monday, but the best chance may
be within 50 to 75 miles to the east of a dryline that will be
situated from Lakin southward to Rolla. This would include
Liberal, Garden City, Scott City and possibly even as far east as
Dodge City and Wakeeney. Highs should once again in be in the
lower to mid 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 1202 PM CDT Sun Apr 29 2018

The dry line will shift a little father east for Tuesday and
Wednesday, along with with richer low level moisture and higher
CAPE values, so that severe storms are possible both days,
especially east of a line from Hays to Dodge City. Areal coverage
of storms is uncertain on Tuesday. By Wednesday, the best chance
of storms will be in south central Kansas and these could even be
tornadic given rich low level moisture by this time and moderate
to high surface based CAPE expected along with good vertical wind
shear. Mainly dry weather can be expected for the weekend after
this storm system weakens Wednesday night and pushes a weak cold
front through western Kansas by late Thursday. After another warm
day Thursday, temperatures will be slightly cooler for Friday and
then warm right back up again for Saturday.
 &&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 515 PM CDT Sun Apr 29 2018

VFR will continue this TAF forecast period, with again aviation
impacts associated with strong south winds. Very strong south
winds gusting 40-45 kts late this afternoon will abate somewhat
after sunset with the loss of heating/mixing. S/SE winds will
remain elevated again overnight, gusting 25-30 kts all night long,
in response to another low level jet. Widespread low level wind
shear is forecast after 03z Mon, and was placed in all TAFs.
Convection in eastern Colorado is weak and falling apart. Given
these trends, made no mention of convection in the TAFs through
tonight. Monday will feature another day of intense south winds,
just as strong as observed on Sunday, with gusts again in the
40-45 kt range. A sharp dryline is forecast to remain west of
GCK/LBL through Monday afternoon, but models are very reluctant to
develop convection along it, given a strong capping inversion and
weak convergence. As such, kept all mention of convection out of
all the TAFs through 00z Tuesday, with only scattered mid layer
clouds.

&&

.FIRE WEATHER...
Issued at 530 PM CDT Sun Apr 29 2018

Another day of intense south wind is expected on Monday, with
widespread gusts in the 40-50 mph range. With continued moisture
advection, min RH is expected to remain well above 30% east of
US Highway 83. A sharp dryline is expected to remain along a
Lakin-Hugoton line Monday afternoon. West of this line, min RH
will fall into the 10-15% range, with S/SW winds gusting near
40 mph. The fire weather watch for Hamilton, Stanton and Morton
counties was upgraded to a red flag warning for Monday afternoon
and evening. Additional red flag warnings are likely behind the
dryline both Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  85  59  85 /  10  20  20  20
GCK  56  84  55  85 /  20  20  10   0
EHA  55  86  53  83 /  20  20  10   0
LBL  57  86  58  86 /  20  30  20  10
HYS  60  84  60  83 /  10  10  10  20
P28  60  80  63  84 /   0  10  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/
Monday for KSZ061-074-084.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
FIRE WEATHER...Turner
Hazardous weather outlook, Apr 29, 2:45 AM CST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Sun Apr 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-300845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Sun Apr 29 2018 /245 AM MDT Sun Apr 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are possible across west central and
portions of southwest Kansas late this afternoon into early
evening. The severe potential is low.

Gusty south winds and low relative humidity will create elevated
to significant fire weather conditions this afternoon. Outdoor
burning is discouraged.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms are possible across portions of southwest Kansas
into central Kansas late Monday. Any storm that develops will be
capable of producing quarter to golf ball hail and damaging winds
in excess of 60 mph.

Gusty south winds and low relative humidity will create elevated
fire weather conditions across central and much of southwest
Kansas Monday afternoon. Near critical fire conditions will be
possible in extreme southwest Kansas as a dryline advances into
the state from southeast Colorado. Outdoor burning is discouraged.
Elevated to near critical fire conditions will be possible
virtually each day through the end of the week.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Extreme risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Apr 29, 4:40 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT SUN APR 29 2018

KSZ074-084-292330-
Stanton KS-Morton KS-
540 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHWESTERN
STANTON COUNTIES UNTIL 630 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Stonington, or 14 miles south of The Saunders
Elevator, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph are likely with this storm. Areas of
blowing dust may reduce visibility.

Locations impacted include...
Richfield and The Saunders Elevator.

LAT...LON 3752 10204 3735 10160 3715 10204
TIME...MOT...LOC 2239Z 240DEG 25KT 3727 10209

TURNER
Special weather statement, Apr 29, 5:26 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
626 PM CDT SUN APR 29 2018

KSZ074-075-084-300000-
Stanton KS-Grant KS-Morton KS-
626 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...WEST
CENTRAL GRANT AND EASTERN STANTON COUNTIES UNTIL 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Manter, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Johnson City and Big Bow.

LAT...LON 3729 10186 3740 10194 3772 10173 3751 10146
TIME...MOT...LOC 2325Z 228DEG 21KT 3744 10187

Reynolds
Special weather statement, Apr 29, 6:20 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
720 PM CDT SUN APR 29 2018

KSZ061-062-074-075-300100-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
720 PM CDT SUN APR 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 720 PM CDT/620 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Big Bow, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ulysses and Big Bow.

LAT...LON 3743 10156 3754 10174 3789 10149 3772 10118
TIME...MOT...LOC 0020Z 217DEG 31KT 3755 10160

Reynolds

The radar

The Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Stanton

When
April 29, 6:41 PM CST
Where
Stanton County, 5.55 mi N of Big Bow
Measured
0.88 in hail
Reported by
Public
Coordinates
37.650, -101.560

The ground was covered by the hail.

Hail, Grant

When
April 29, 6:53 PM CST
Where
Grant County, 7.62 mi N of Stano Station
Measured
1.5 in hail
Reported by
Public
Coordinates
37.680, -101.490

Hail, Grant

When
April 29, 6:55 PM CST
Where
Grant County, 4.18 mi N of Stano Station
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.630, -101.510

Hail, Grant

When
April 29, 7:17 PM CST
Where
Grant County, 7.62 mi N of Stano Station
Measured
1.5 in hail
Reported by
Public
Coordinates
37.680, -101.490

Hail, Kearny

When
April 29, 7:22 PM CST
Where
Kearny County, 16.19 mi SW of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -101.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753124, 753125, 753126, 753127, 753128.